Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 18, NWS Key West, FL

March 1, 2020

NWS Key West, FL issued this small craft advisory at Mar 1, 2020, 4:20 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2020, 4:20 PM EST (21:20 UTC)
Expired
Mar 2, 2020, 1:00 PM EST
In force
21 hr
Issued by
NWS Key West, FL

The text

As transmitted.

715 
WHUS72 KKEY 012120
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
420 PM EST Sun Mar 1 2020

GMZ052>055-072>075-020530-
/O.NEW.KKEY.SC.Y.0018.200301T2120Z-200302T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
420 PM EST Sun Mar 1 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East to southeast winds near 20 knots and seas as high 
  as 7 feet. 

* WHERE...Straits of Florida.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
6 follow-up statements
564 
WHUS72 KKEY 020314
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1014 PM EST Sun Mar 1 2020

GMZ052>055-072>075-021000-
/O.CON.KKEY.SC.Y.0018.000000T0000Z-200302T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1014 PM EST Sun Mar 1 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East to southeast winds near 20 knots and seas as high 
  as 7 feet.

* WHERE...Straits of Florida.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
125 
WHUS72 KKEY 020529
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1229 AM EST Mon Mar 2 2020

GMZ042>044-021330-
/O.EXB.KKEY.SC.Y.0018.000000T0000Z-200302T1600Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
1229 AM EST Mon Mar 2 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East to southeast winds near 20 kt.

* WHERE...Hawk Channel.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ052>055-072>075-021330-
/O.EXT.KKEY.SC.Y.0018.000000T0000Z-200302T1600Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1229 AM EST Mon Mar 2 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East to southeast winds near 20 knots and seas as high 
  as 7 feet.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response, 
  broaching, overturned dinghies and kayaks, slips and falls on 
  slippery decks, rub damage along docks and seawalls, swamped 
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

WLC
361 
WHUS72 KKEY 020930
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
430 AM EST Mon Mar 2 2020

GMZ042>044-021030-
/O.CAN.KKEY.SC.Y.0018.000000T0000Z-200302T1600Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
430 AM EST Mon Mar 2 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Small Craft should continue to Exercise Caution in Hawk Channel.

$$

GMZ052>055-072>075-021600-
/O.CON.KKEY.SC.Y.0018.000000T0000Z-200302T1600Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
430 AM EST Mon Mar 2 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East to southeast winds near 20 knots and seas as high 
  as 7 feet.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

WLC
913 
WHUS72 KKEY 021527
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1027 AM EST Mon Mar 2 2020

GMZ052>055-072>075-021800-
/O.EXT.KKEY.SC.Y.0018.000000T0000Z-200302T1800Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1027 AM EST Mon Mar 2 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WHAT...East to southeast winds near 20 knots and seas as high 
  as 7 feet.

* WHERE...Straits of Florida.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
950 
WHUS72 KKEY 021536
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1036 AM EST Mon Mar 2 2020

GMZ042>044-021800-
/O.EXA.KKEY.SC.Y.0018.000000T0000Z-200302T1800Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
1036 AM EST Mon Mar 2 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East to southeast winds near 20 knots.

* WHERE...Hawk Channel.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ052>055-072>075-021800-
/O.CON.KKEY.SC.Y.0018.000000T0000Z-200302T1800Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1036 AM EST Mon Mar 2 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East to southeast winds near 20 knots and seas as high 
  as 7 feet.

* WHERE...Straits of Florida.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
716 
WHUS72 KKEY 021825
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
125 PM EST Mon Mar 2 2020

GMZ042>044-052>055-072>075-021930-
/O.EXP.KKEY.SC.Y.0018.000000T0000Z-200302T1800Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
125 PM EST Mon Mar 2 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

East to southeast winds have decreased to less than 20 knots along
the Reef Tract. Seas will continue to subside, and Small Craft
Should continue to Exercise Caution.

$$

CLR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 1, 3:04 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 1, 3:04 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Key West FL
304 PM EST Sun Mar 1 2020

.DISCUSSION...
High pressure centered near the Carolinas supports moderate
northeast to east breezes across the coastal waters of the Florida
Keys. A fairly sharp wind shift from northeast to east is
translating slowly west through the islands, for example, it is
east southeast at MTH and SMKF1, but northeast on Ramrod.
Temperatures are in the lower 70s and dewpoints have recovered
into the mid 50s. Skies are mostly sunny, although small
cumuliform tufts are spreading west from the Straits of Florida.
The KBYX radar is echo free.

.FORECAST...
Water vapor imagery highlights a strange upper level pattern
across the CONUS this afternoon. A long wave trough axis stretches
southwest through California, then phases into a nearly straight
jet streak which extends across the Baja, Texas, and the northern
Gulf Coast. The northern two-thirds of the CONUS is composed of a
maelstrom of weakened flow. The Californian short wave will
contribute to cyclogenesis across the western Gulf of Mexico
Tuesday night. Until then, moderate to fresh breezes will slowly
veer from the east to the southeast. Southerly breezes Wednesday
will turn to the southwest on Thursday. The eastward moving low
pressure system will push to the east of Florida Thursday evening,
and yet there is no high pressure system behind this system to
result in a blast of northwesterlies, at least initially. High
pressure finally will spill southeast through the Mississippi
River Valley Friday, driving another late season cold front
through the Keys Friday evening. A burgeoning anticyclone over the
western North Atlantic will maintain fresh to strong breezes
Friday night through Sunday. Throughout the seven-day forecast,
rain chance are slim to nil, although we have retained the 20%
chances ahead of and along the front Thursday night and Friday.
Temperatures will take a wild ride over the next week, slowly
moderating into the mid 80s by Thursday, then falling well into
the 60s Saturday morning, followed by a second moderation in
temperatures beyond Sunday, up-down-up. For this forecast cycle,
very few changes have been made to the sensible weather elements
from the inherited overnight package.

&&

.MARINE...
Small Craft Advisory in effect for the Straits of Florida due
to east to southeast winds near 20 knots. From synopsis, high
pressure over the Carolinas will slide east southeast into the
western North Atlantic tonight, then continue moving farther
offshore to near Bermuda by Monday evening. Low pressure will
develop in the far western Gulf Tuesday night, then track eastward
along the northern Gulf Coast and into the western Atlantic
Wednesday through Thursday night. Moderate southerly breezes
Wednesday night will turn to the southwest Thursday, then shift to
the northwest Friday. Northerly breezes will freshen quickly
Friday night behind a cold frontal passage.

&&

.AVIATION...
VFR conditions will continue across the island terminals through
through the overnight. Visible satellite shows a boundary moving
from east to west across the Keys. This boundary will be
accompanied with additional strato-cu and a wind shift from the
east. Cloud deck will be situated AOA FL050 and could be broken at
times. Winds will remain from the east and southeast behind this
boundary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  69  78  71  82 / -  -  -  -
Marathon  69  79  72  84 / -  -  -  -

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ052>055- 072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....LIW
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Mar 1, 4:39 AM EST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
439 AM EST Sun Mar 1 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-021100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
439 AM EST Sun Mar 1 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is currently in effect for all Keys waters,
due to north to northeast winds near 20 knots. Winds should
decrease somewhat this afternoon, but a Small Craft Advisory may
be required for parts of the Keys waters once again tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A Small Craft Advisory may be required for parts of the Keys
waters for Monday through Tuesday night.

For Wednesday through Thursday, no hazardous weather is expected
at this time.

The next cold front is expected to move through the Keys waters
late Thursday night or Friday morning, and Small Craft Advisories
may be required from Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 10:06 PM ESTSmall Craft AdvisoryKEY12 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.